Amitraz poisoning – A case report of a common but highly misconstrued cause of poisoning in Zambia
Amitraz is a widely available insecticide but whose human poisoning is highly under-recognized and mistaken for organophosphate poisoning. As a result, it is often mismanaged possibly resulting in suboptimal clinical outcomes. We present a case of a 55-year-old man who ingested Amitraz pesticide 3 hours prior to admission following a suicide attempt.
His clinical condition rapidly deteriorated necessitating admission to the Intensive Care Unit. As there is no known effective antidote for human Amitraz poisoning in current medical practice, he was managed supportively but with excellent clinical outcome. Despite the lack of an effective antidote for human Amitraz poisoning, appropriate
supportive management yields excellent clinical outcomes. However, misdiagnosis and incorrect treatment may result in severe effects on the body systems causing coma and respiratory failure which often yields fatal outcome especially in resource limited settings like Zambia.
It is condition of publication in the journal that the authors assign copyright to the Medical Journal of Zambia. To this effect all accompanying letters must contain the following statement. The authors being the sole and legitimate holder of the copyright hereby transfer it to Medical Journal of Zambia.